Missouri, 2007

Tornado and Hail in Missouri, March 31, 2007

March 31, 2007 · NWS LSX · 9 events in 6 counties and zones

A large squall line formed ahead of a weak cold front. As the storms moved east across Missouri and Illinois, numerous reports of large hail and damaging winds were received, including an EF0 tornado in the city of St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A large squall line formed ahead of a weak cold front. As the storms moved east across Missouri and Illinois, numerous reports of large hail and damaging winds were received, including an EF0 tornado in the city of St. Louis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 31, 1:48 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 31, 1:48 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SAT MAR 31 2007

.DISCUSSION...
MAIN CONCERN DEALS WITH CHANCES FOR SEVERE WEATHER THROUGH THIS
EVENING OVER THE AREA WITH A TORNADO WATCH CURRENTLY IN EFFECT
UNTIL 9 PM OVER THE NRN COUNTIES OF THE CWA. NARROW LINE OF TSRA
IS MOVG EWD WITH ISOLD TSRA THAT IS DEVELOPING AHEAD OF THE LINE.
EXPECT THIS MODE TO BE PREDOMINANT THROUGH THE EVENING HOURS GIVEN
RELATIVELY WEAK INSTABILITY/HIGH SHEAR ENVIRONMENT AND THE
ALIGNMENT OF THE SHEAR VECTORS WITH THE COLD FRONT. GIVEN THE
IMPRESSIVE LOW AND DEEP LAYER SHEAR...SHOULD SEE A FEW SUPERCELLS
WITH ATTENDANT SMALL RISK OF TORNADOES AS THIS LINE MOVES EWD
INTO SLIGHTLY HIGHER DEWPOINT AXIS AND BACKED WINDS. FRONT SHOULD
SWEEP EAST OF AREA BY LATE THIS EVENING ENDING TSRA...BUT HAVE
SLGT CHC OF SHRA OVER NRN HALF OF CWA OVERNIGHT AND SUNDAY AS
BOTH THE GFS/NAM HINTS AT ISOLD SHRA WRAPPING AROUND THE SRN
PERIPHERY OF THE UPPER LOW.

GFS/NAM LOOK TO BE IN RELATIVELY GOOD AGREEMENT WITH CURRENT STORM
SYSTEM LIFTING OUT AND ANOTHER TROUGH DIGGING SEWD AND CLOSING OFF
OVER THE UPPER MIDWEST BY TUESDAY.  NOT MUCH COOL DOWN AFTER
TONIGHTS FRONT WITH AIRMASS OF PACIFIC ORIGIN.  WINDS WILL BE
WESTERLY TOMORROW AND SOUTHWESTERLY ON MONDAY WITH 850MB TEMPS OF +4
TO +8C TOMORROW AND +12 TO +16C ON MONDAY.  TEMPERATURES MAY GET
HELD DOWN OVER THE NRN HALF OF THE CWA TOMORROW GIVEN MORE CLOUDS.
JUST USED BLEND OF GFS AND NAM MOS GUIDANCE TO TEMPS.

HAVE LIMITED CHC OF TSRA TO JUST THE NRN PART OF THE CWA OVERNIGHT
MONDAY NIGHT AS LOW LEVEL JET INCREASES CAUSING INCREASE IN LOW
LEVEL CONVERGENCE AND MOISTURE TRANSPORT INTO AREA.  LOOKS LIKE A
DECENT CHANCE OF TSRA ON TUESDAY/TUESDAY EVENING AS LARGE SCALE
LIFT AND SFC CONVERGENCE WILL BE ACTING ON MLCAPES IN THE
1500-2500 J/KG RANGE. DEEP LAYER SHEAR OF 30-45 KTS AND
ORIENTATION OF COLD FRONT SUGGEST POTENTIAL FOR SVR MULTICELL
LINE/POSSIBLE SUPERCELLS.

IN THE EXTENDED RANGE (WED-NEXT SAT)...UPPER FLOW WILL UNDERGO
SIGNIFICANT AMPLIFICATION BY LATE IN THE WEEK...WITH A LONGWAVE
TROUGH IN THE EAST AND A RIDGE OVER THE WEST.  THIS WILL FINALLY
MEAN A BIG CHANGE IN TEMPERATURES...GOING FROM WELL ABOVE NORMAL TO
BELOW NORMAL. MOST OF THE MODELS SEEM IN REASONABLE AGREEMENT WITH
THE OVERALL PATTERN...THOUGH THE ECWMF IS FASTER AND NOT AS DEEP
WITH THE UPPER TROUGH BY LATE IN THE WEEK. MODELS GENERALLY AGREE
THAT SFC HIGH WILL BUILD DOWN INTO THE REGION BEHIND THE LATE
TUESDAY FRONT. NOT SEEING MUCH SUPPORT FOR ANY PRECIPITATION THE
REST OF THE WEEK IN THE NWLY FLOW ALOFT SO HAVE GONE DRY. GFS
ENSEMBLE MOS AT KSTL HAS BEEN WARMING WITH EACH RUN THRUOUGH
TUESDAY...BUT ACTUALLY HAS BEEN COOLING BIT FOR WEDNESDAY AND
THURSDAY WHICH INCREASES CONFIDENCE GIVEN RECENT WEEK RUNS OF
TRYING TO COOL THINGS DOWN TOO QUICKLY.  TEMPERATURES GENERALLY
FOLLOW A BLEND OF GFS ENSEMBLE MOS...NCEP GUIDANCE AND
PERSISTENCE.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...CDFNT/DRYLN EXTDG FM SFC LOW OVR NERN KS S THRU
ERN OK WL MOVE EWD THRU THE CWA THIS AFTN AND THIS EVNG. A THIN LN
OF CONVECTION HAD RECENTLY DVLPD FM JUST SW OF SZL TO JUST E OF
JLN. WILL FCST A COUPLE OF HRS OF TSRA AT THE TAF SITES THIS AFTN
INTO THIS EVNG. WILL INCLUDE A TEMPO GRP OF TSRA IN COU DURING THE
EARLY TO MID AFTN HRS...AND DURING THE LT AFTN AND EARLY EVNG HRS
IN UIN...STL AND SUS. WILL ALSO FCST SCT-BKN CUMULUS CLOUDS AT
3000-4000 FT THIS AFTN ALONG WITH A MID LVL CLOUD CEILING. STG AND
GUSTY SLY SFC WNDS WILL GRADUALLY VR ARND TO A SWLY DIRECTION BHND
THE CDFNT/DRYLN. LOW LVL CLOUDS WILL CLR OUT BHND THE CDFNT/DRYLN
THIS EVNG. LOOKING AT MDL RH PROGS IT APRS THAT THERE WILL BE MID
LVL CLOUDINESS LT TGT AND EARLY SUN MRNG AHD OF A RELATIVELY WK
SHRTWV TROF MOVG EWD THRU THE CWA. MDLS GENERATE SOME QPF WITH
THIS FEATURE MAINLY BTWN 06Z SUN AND 12Z SUN BUT WILL LIKELY LEAVE
TAFS DRY FOR NOW LT TGT AND SUN MRNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 31, 4:17 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
517 AM CDT SAT MAR 31 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
517 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND DRY LINE WILL RACE EAST THROUGH THE AREA THIS
AFTERNOON AND EVENING TRIGGERING A LINE OF LOCALLY SEVERE
THUNDERSTORMS ALONG AND AHEAD OF IT. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. THE PASSAGE OF THE
FRONT THROUGH YOUR AREA WILL END THE THREAT. IT WILL REACH
KIRKSVILLE TO COLUMBIA TO WEST PLAINS EARLY THIS AFTERNOON AND ST
LOUIS AND THE MISSISSIPPI RIVER BY 600 OR 700 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON TUESDAY AS ANOTHER
FRONTAL SYSTEM MOVES EAST THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. THERE WILL BE A RISK FOR SEVERE
THUNDERSTORMS FROM MIDDDAY THROUGH EARLY EVENING WITH THE STORMS
ENDING QUICKLY FROM THE WEST.

PEDIGO

The radar

The St Louis radar (KLSX), 162 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Shelby

When
March 31, 1:56 PM CST
Where
Shelby County, Shelbina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -92.050

Thunderstorm Wind, Shelby

When
March 31, 2:04 PM CST
Where
Shelby County, Shelbina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -92.050

A light pole was blown down on West Elm Street.

Hail, Lewis

When
March 31, 2:32 PM CST
Where
Lewis County, Steffenville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.970, -91.880

Hail, Lewis

When
March 31, 2:58 PM CST
Where
Lewis County, Williamstown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.250, -91.800

Thunderstorm Wind, Audrain

When
March 31, 3:25 PM CST
Where
Audrain County, 12.2 mi SW of Rowena
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.205, -92.211

A microburst hit a farm in the far southwestern sections of Audrain County. It destroyed a pole barn and caused minor damage to a cabin, yet a 100 year old maple tree near the cabin was still standing. No injuries were reported.

Hail, Audrain

When
March 31, 3:35 PM CST
Where
Audrain County, Laddonia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.250, -91.650

Hail, Jefferson

When
March 31, 4:32 PM CST
Where
Jefferson County, Pevely
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.280, -90.400

Tornado, St. Louis (C)

When
March 31, 4:50 PM CST to 4:52 PM CST
Where
St. Louis (C) County, 2.6 mi S of St Louis to 2.2 mi SE of St Louis
Rating
EF0
Path length
1.71 mi
Path width
60 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.612, -90.250

The tornado initially touched down south of the intersection of Flora Place and South 39th Street. Several trees were damaged in this location. The tornado traveled to the northeast and caused additional large tree limb damage east of the intersection of Shaw Boulevard and South 39th Street. The tornado lifted and traveled over I-44 and then dropped back down on Blaine Avenue causing partial roof damage to three homes just west of South Grand Blvd. The tornado briefly lifted again...then came back down at the Saint Louis University Medical Center causing minor roof damage to one building and blew out a number of windows at two parking garages east of South Grand Blvd on the medical campus. A large lamp post and several large tree limbs were blown down in this location as well. The tornado lifted again and then touched down one last time damaging a large billboard west of the intersection of I-64 and Jefferson Avenue. Two people driving on I-64 were injured from the flying debris and were taken to the hospital for minor cuts. Traffic lights were damaged on Jefferson Avenue south of I-64.

Hail, Crawford

When
March 31, 5:25 PM CST
Where
Crawford County, Cuba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19889, 19890, 19891, 19892, 26128, 19893, 19894, 19900, 19895.